Hypoglycaemia or hypo is when your blood glucose (sugar) level is too low, usually below 4mmol/l. A hypo can happen suddenly so it’s important you know what the symptoms are and what to do if you are having a hypo. It is important to test your blood sugar regularly can help you spot a hypo before you get any symptoms.
Signs and symptoms of a hypoglycaemia
Everyone has different symptoms, but the most common symptoms of a hypo are:
Sweating, trembling and feeling shaky, going pale, blurred sight, lips feeling tingly, being anxious or irritable, feeling hungry, Tiredness, Headache, palpitations, feeling tearful and inability to concentrate.
What causes hypoglycaemia?
If you know what causes hypos, you can prevent them from happening very often. Causes of hypos include:
- Missing or delaying a meal
- Having little carbohydrate at your last meal
- Increased exercise without corresponding increase carbohydrate or reduction in insulin dose if you take insulin.
- Taking more than your required dose of insulin or diabetes medication that causes hypos
- Having alcohol on an empty stomach.
You must treat hypoglycaemia as soon as you notice symptoms of hypoglycaemia, or if a blood test shows your low blood glucose (sugar) levels.
If you don’t act quickly, it could get worse and you could start feeling confused and drowsy. You could also become unconscious or have a fit. This is called a severe hypo, and you would need help to treat it.
How to treat a hypo
Treat the hypo immediately by having food or drink containing 15 to 20g of a fast-acting carbohydrate like
- 3 to 5 glucose or dextrose tablets
- 4 to 5 sugar lumps or teaspoons of sugar
- a small glass of a sugary (non-diet) drink e.g full cola.
- a small carton about 150 to 200ml of pure fruit juice
- 2 tubes of a glucose gel such as GlucoGel®.
You can decide what type and amount to use in treating your hypo based what works best for you. You can get your doctor to prescribe you glucose gel, glucose tablets and dextrose tablets.
What to do next after having a hypo
- Test your blood glucose level 15 minutes after the initial hypo treatment to make sure your sugar levels have recovered to normal levels.
- o stop your sugar levels from going down again try to eat 15 to 20g of a slow-acting carbohydrate like
- A medium to a thick slice of bread or a sandwich
- Two biscuits digestives, bourbons or custard creams
- Four rich tea biscuits
- A medium to a large piece of fruit
- A cereal bar or bowl of cereal
- A glass of milk.
- Have your next meal if it is time for your next meal.
What to do when someone is having a severe hypo
It’s important that you know what to do if you have a family and friend who has diabetes and experiences severe hypo and become unconscious. You shouldn’t try to give someone who becomes unconscious from severe hypo any food or drink because they won’t be able to swallow. You will need to act very quickly.
- Put the patient into the recovery position (on your side, with your head tilted back and knees bent)
- Give you a glucagon injection – if one is available and someone knows how to use it.
- Take the patient to the hospital immediately.
Standard glucagon dose is:
- Half a vial – 0.5mg (Children younger than 8 years)
- Full vial – 1mg) (Children 8 years and above)
Hypos at night
Hypos may occur at night. You may not always notice this and act which means your blood sugar levels may drop even further. You may realise you have had a hypo through the night and did not wake up if you feel very tired or have a headache the next morning.
Do a blood test before you go to sleep and during the night if you suspect you are having hypos at night. If the blood tests suggest you’re having hypos, you may need to speak to your doctor about changing your insulin dose.
About the author
Nwasom is a pharmacy graduate and a pharmacist currently practising in the United Kingdom. I have great experience communicating with patients and their family as gained through working as a pharmacist in both the hospital and community pharmacy sector. I love writing so it was a natural thing to try and pass medical and health information on through writing.